Alert archive / Massachusetts / Snow Advisories in 2008
Snow Advisory 6, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this snow advisory at Feb 29, 2008, 5:08 AM EST for 6 counties in Massachusetts; Kent County, Providence County, Rhode Island; Northeastern Connecticut Planning Region, Connecticut. It took effect at Feb 29, 2008, 10:26 AM EST. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- Feb 29, 2008, 5:08 AM EST (10:08 UTC)
- In effect from
- Feb 29, 2008, 10:26 AM EST
- Expired
- Mar 1, 2008, 11:38 AM EST
- In force
- 25 hr
- Issued by
- NWS Boston/Norton, MA
Counties Northeastern Connecticut Planning Region, CT, Bristol County, MA, Essex County, MA, Middlesex County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Kent County, RI, Providence County, RI
The radar
The Boston radar (KBOX), 18 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 10.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1575 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this snow advisory went out at Feb 29, 4:22 AM EST, 46 minutes earlier.
Area forecast discussion, Feb 29, 4:22 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
422 AM EST FRI FEB 29 2008
.SYNOPSIS...
COLD HIGH PRESSURE WILL BUILD INTO THE REGION TONIGHT AND FRI...THEN
MOVING OFFSHORE FRI EVENING. LOW PRESSURE WILL EXIT THE GREAT LAKES
FRI NIGHT AND MOVE ACROSS NEW ENGLAND SAT...BRINGING A PLOWABLE SNOW
TO MUCH OF INTERIOR SOUTHERN NEW ENGLAND. THIS STORM WILL MOVE TO
THE MARITIMES SUN WITH GUSTY NW WINDS...THEN HIGH PRESSURE WILL
BUILD INTO THE REGION SUN NIGHT. A WARMING TREND IS LIKELY NEXT
WEEK...BUT A SIGNIFICANT STORM MAY AFFECT SOUTHERN NEW ENGLAND
SOMETIME TUE OR WED.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED DISC COMING SOON.
A VERY COLD START FRI AM...ALTHOUGH NOT MUCH OF A WIND CHILL AS
WINDS WILL BE VERY LIGHT. SUNSHINE WILL GIVE WAY TO INCREASING FRI
AFTERNOON CLOUDS AS ANTICYCLONIC FLOW BECOMES CYCLONIC DURING THE
AFTERNOON IN RESPONSE TO CLIPPER TYPE LOW APPROACHING THE GREAT
LAKES.
APPEARS MOST IF NOT ALL OF THE DAYLIGHT HOURS /ESPECIALLY RI AND
EASTERN MA/ WILL REMAIN DRY...AS MODELS CONTINUE TO TREND SLOWER
WITH ONSET OF PRECIP. THEREFORE...WE DELAYED THE ARRIVE OF THE SNOW
TIL AFTER DARK.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
UPDATED DISCUSSION COMING SOON
FRI NIGHT AND SATURDAY...
WARM ADVECTION SNOWS AHEAD OF CLIPPER SYSTEM WILL OVERSPREAD THE
REGION FRI EVENING FROM WEST TO EAST. AIRMASS IS QUITE COLD TO
START SO EVEN SOUTH COAST WILL BEGIN AS SNOW. HOWEVER...WITH LOW
TRACKING ACROSS CENTRAL NEW ENGLAND...INCREASING SOUTHERLY LOW LEVEL
JET/INFLOW WILL WARM BOUNDARY LAYER ALONG THE SOUTH COAST YIELDING
SNOW MIXING WITH AND CHANGING TO RAIN. AROUND AN INCH OF
ACCUMULATION BY DAYBREAK SAT IS EXPECTED ALONG THE SOUTH COAST.
NOW THE TRICKY PART OF THE FORECAST. TYPICALLY SOUTHEAST INFLOW IS A
GIVEN FOR SNOW TO RAIN ACROSS MUCH OF THE AREA. HOWEVER...GIVEN THE
MAGNITUDE OF THE COLD AIRMASS IN PLACE ACROSS THE REGION COMBINED
WITH OCEAN TEMPS AT THEIR CLIMATOLOGICAL MINIMUM...BOUNDARY LAYER
WARMING WILL BE SLOW TO PENETRATE INLAND AND DEPTH OF WARM LAYER WILL
LIKELY BE SHALLOW.
IN ADDITION...ALL MODEL GUIDANCE INDICATES TEMPS ALOFT WILL BE COLD
DURING THE EVENT ALONG WITH STRONG HEIGHT FALLS OVER THE REGION LATE
FRI NIGHT INTO SAT. THIS SUGGEST POTENTIAL DYNAMICAL COOLING
/COOLING THE COLUMN FROM TOP-DOWN/ ATTEMPTING TO OFFSET BOUNDARY
LAYER WARMING. IN ADDITION...STRONG PRES FALLS OF 12 MBS OVER 6 HRS
ENDING 12Z SAT IS LOCATED ACROSS NORTHEAST RI. THIS WOULD LIKELY
BACK SURFACE WINDS FROM SOUTHEAST TO EAST SAT...RESULTING IN LESS
BOUNDARY LAYER WARMING. IN ADDITION...THIS WOULD ALSO SUGGEST
SECONDARY LOW PRES DEVELOPING FARTHER SOUTH /THAN GFS/ INTO MASS BAY
OR CAPE COD BAY PER 12Z GGEM. FURTHERMORE...HEAVIEST QPF OCCURRING
LATE AT NIGHT AND EARLY SAT AM FAVORS SIGNIFICANT SNOWFALL FARTHER
SOUTHEAST.
ALL OF THESE FACTORS WOULD SUGGEST A LOW PROBABILITY OF A
SIGNIFICANT /4-7 INCHES/ SNOWFALL AS FAR EAST AS THE RT-128 CORRIDOR
AND SOUTH TO I295 IN NORTHERN RI. THE MORE LIKELY SCENARIO IS FOR
SIGNIFICANT SNOWS ACROSS MUCH OF THE INTERIOR EASTWARD TO I495
CORRIDOR IN EASTERN MA...AND SOUTHWARD TO THE CT/MA BORDER EASTWARD
TO JUST NORTH OF THE RI BORDER. LATER SHIFTS WILL HAVE TO MONITOR MODEL
TRENDS FOR POSSIBLE WINTER STORM WATCH EXPANSION EASTWARD TO BOSTON
AND ITS NORTH SHORE AND SOUTHWARD TO I295 IN NORTHERN RI.
SNOW WILL BECOME HEAVY AT TIMES LATE FRI NIGHT THROUGH SAT MORNING
AS SIGNIFICANT TROF AMPLIFICATION TAKES PLACE AS TROF BECOMES
NEGATIVELY TILTED AND EVENTUALLY A CLOSED MID LEVEL CIRCULATION OVER
NEW ENGLAND LATER SAT. LOW LEVEL SOUTHERLY JET CRANKS UP TO 55 KT
DURING THIS TIME ALONG WITH LFQ OF 110 KT JET STREAK MOVING ACROSS
THE AREA. THIS WILL YIELD A DEEP COLUMN OF LIFT FROM ABOUT 09Z-15Z
SAT.
MODEL QPF IS IN GOOD AGREEMENT WITH LIQUID STORM TOTALS OF 0.60 TO
0.70. SNOW GROWTH IS FAVORABLE OVER NORTHERN MA AND NEARBY NH. THIS
COMBINED WITH COLDER THERMAL PROFILES HERE MAY YIELD GREATER THAN
10-1 SNOW RATIOS. FOR NOW OUR PRELIMINARY SNOW TOTALS ARE AS
FOLLOWS:
BOSTON-PROVIDENCE CORRIDOR: 2-4
SOUTH COAST AND SOUTH SHORE: 1-2
NORTHERN CT-NORTHERN RI: 3-6
INTERIOR MA AND SOUTHERN NH: 4-8
SNOW WILL END FROM WEST TO EAST LATER SAT MORNING AS DRY SLOT MOVES
ACROSS THE REGION.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
SFC LOW WILL BE IN THE GULF OF MAINE SAT EVENING AND MODELS INDICATE
DEEPER MOISTURE WRAPPING AROUND 700 MB LOW...AND AFFECTING SNE.
THIS MOISTURE COMBINED WITH CLOSED UPPER MOVING ACROSS NEW ENG WILL
LIKELY BRING RESULT IN LINGERING SNOW SHOWERS SAT EVENING...
ESPECIALLY FROM S NH INTO N CENTRAL AND E MA WHERE BEST QG FORCING
IS LOCATED. ANY SNOW SHOWERS WILL MOVE OUT LATE SAT NIGHT WITH
CLEARING MOVING IN FROM SW TO NE LATE SAT NIGHT INTO SUN...LEADING
TO INCREASING SUNSHINE DURING SUN.
WIND WILL BE A BIG FACTOR LATE SAT NIGHT INTO SUN AS VERY STRONG
PRESSURE GRADIENT DEVELOPS BEHIND DEPARTING LOW. GFS SOUNDINGS SHOW
POTENTIAL FOR GUSTS TO 50 MPH WHILE NAM WIND FIELD IS A BIT LESS.
WE TOOK A CONSERVATIVE APPROACH AND BLENDED NAM/GFS TO ARRIVE AT
GUSTS TO 40-45 MPH SUN MORNING. WIND ADVISORIES MAY EVENTUALLY BE
NEEDED. WE UNDERCUT MOS TEMPS A BIT ON SUN TO REFLECT COOLER 2M
TEMPS.
WINDS DIMINISH LATE SUN AND ESPECIALLY SUN NIGHT AS SFC RIDGE MOVES
INTO THE REGION.
MILDER AIR MOVES IN MON AS SW FLOW DEVELOPS...BUT IT SHOULD REMAIN
DRY. TEMPS WELL INTO 40S.
MED RANGE GUIDANCE NOW IN BETTER AGREEMENT WITH SPLIT FLOW PATTERN
AND STRONG SOUTHERN STREAM SYSTEM FOR TUE/WED. NORTHERN STREAM WILL
BRING A COLD FRONT INTO NEW ENG ON TUE WHICH WILL LIKELY STALL
ACROSS THE REGION AS SOUTHERN STREAM LOW APPROACHES FROM THE SW.
SOME SHOWERS PSBL WITH THIS BOUNDARY MON NGT/TUE...BUT IT APPEARS
BULK OF PRECIP WILL BE TUE NIGHT INTO WED AS LOW TRACKS TO THE
WEST. THERE WILL BE A FAIRLY STRONG SFC HIGH TO THE NE LEFT BY
NORTHERN STREAM WHICH MAY PROVIDE ENOUGH LOW LEVEL COLD AIR FOR SOME
FZRA TUE NIGHT WELL INTO THE INTERIOR...BUT THIS WILL BE MAINLY A
RAIN EVENT WITH HEAVY RAFL POSSIBLE.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
TONIGHT...VFR.
FRIDAY...VFR.
FRI NIGHT...MVFR QUICKLY LOWERING TO IFR DURING THE EVENING FROM
WEST EAST. LOCAL LIFR AFTER 06Z. SNOW...LIKELY CHANGING TO RAIN LATE
ALONG THE SOUTH COAST.
SAT...IFR IN THE MORNING WITH MVFR SOUTH COAST...IMPROVING TO MVFR DURING
THE AFTERNOON.
OUTLOOK...SATURDAY NIGHT THROUGH TUESDAY...
SAT NIGHT...MAINLY VFR BUT AREAS OF MVFR POSSIBLE SAT EVENING.
INCREASING NW WINDS LATE SAT NIGHT.
SUN AND MON...VFR. STRONG NW WINDS SUN WITH GUSTS TO 35-40 KTS
POSSIBLE.
TUE...CONDITIONS POSSIBLY LOWERING TO MVFR.
&&
.MARINE...
TONIGHT...
SMALL CRAFT ADVISORY IN EFFECT TONIGHT FOR THE SOUTH OCEAN
WATERS FOR LEFTOVER SEAS WHICH IS A COMBINATION OF WESTERLY WIND
WAVES AND SOUTHERLY SWELLS. OTHERWISE DIMINISHING WINDS WITH GOOD
VSBY. COULD BE SOME LIGHT FREEZING SPRAY DURING THE EVENING.
FRIDAY...
LIGHT WINDS BECOMING SOUTHEAST AS HIGH PRES DRIFTS OFFSHORE.
FRI NIGHT...
SOUTHEAST WINDS INCREASE TO 20-30 KT AS LOW PRES TRACKS ACROSS
CENTRAL NEW ENGLAND.
SAT...E TO SE WINDS OF 20-30 KT MAY GUST TO GALE FORCE DEPENDING ON
THE STRENGTH OF THE SECONDARY LOW AND ITS LOCATION. WINDS BECOME
WEST DURING AFTN AS STORM EXITS INTO THE GULF OF MAINE.
OUTLOOK...SAT NIGHT THROUGH TUESDAY...
WEST TO NORTHWEST GALES DEVELOPING SAT NIGHT WITH GUSTS POSSIBLY
REACHING 40 KTS LATE SAT NIGHT INTO SUN AS STRONG PRESSURE GRADIENT
DEVELOPS IN THE WAKE OF INTENSIFYING LOW. WINDS GRADUALLY DIMINISH
THROUGH SUN NIGHT AS HIGH PRES MOVES INTO THE REGION.
WINDS BECOME SW MON AS HIGH PRESSURE MOVES OFFSHORE...INCREASING MON
NGT WITH GUSTS NEAR 25 KTS POSSIBLE AHEAD OF COLD FRONT. SOUTHERLY
WINDS PERSIST TUE AS COLD FRONT STALLS NORTH OF THE WATERS WITH
APPROACHING STORM FROM THE OHIO VALLEY.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...HEAVY SNOW WARNING FROM 10 PM THIS EVENING TO 12 PM EST
SATURDAY FOR CTZ002-003.
SNOW ADVISORY FROM 10 PM THIS EVENING TO 12 PM EST SATURDAY
FOR CTZ004.
MA...HEAVY SNOW WARNING FROM 10 PM THIS EVENING TO 12 PM EST
SATURDAY FOR MAZ002>006-008>012-026.
SNOW ADVISORY FROM 10 PM THIS EVENING TO 12 PM EST SATURDAY
FOR MAZ007-013>016.
NH...HEAVY SNOW WARNING FROM 10 PM THIS EVENING TO 12 PM EST
SATURDAY FOR NHZ011-012-015.
RI...SNOW ADVISORY FROM 10 PM THIS EVENING TO 12 PM EST SATURDAY
FOR RIZ001-003.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 5 PM EST
SATURDAY FOR ANZ230>237-250-254-255.
&&
SYNOPSIS...KJC
NEAR TERM...EVT
SHORT TERM...EVT
LONG TERM...KJC
AVIATION...KJC/EVT
MARINE...KJC/EVTHazardous weather outlook, Feb 28, 4:07 PM EST, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 407 PM EST THU FEB 28 2008 MAZ002>006-008>012-026-NHZ011-012-015-292115- WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA- CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-CHESHIRE NH- EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH- 407 PM EST THU FEB 28 2008 ...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CTZ002>004-MAZ007-013>024-RIZ001>008-292115- HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN ESSEX MA- WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA- EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA- EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA- BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 407 PM EST THU FEB 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A CLIPPER SYSTEM WILL BRING THE POSSIBILITY OF SNOW CHANGING OVER TO A WINTRY MIX LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING TO NORTHERN CONNECTICUT...RHODE ISLAND...AND EASTERN MASSACHUSETTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-254-255-292115- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 407 PM EST THU FEB 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TONIGHT AREAS OF LIGHT FREEZING SPRAY ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY GALE FORCE WEST TO NORTHWEST WINDS ARE LIKELY SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 29, 5:08 AM EST | Heavy Snow Warning | BOX | Essex, Franklin, Hampden, Hampshire, Middlesex, Worcester | 31 hr |
Nearby
Snow Advisories in Massachusetts, 2008Snow Advisories in Rhode Island, 2008Snow Advisories in Connecticut, 2008Every snow advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.